Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Schur indices of perfect groups


Author: Alexandre Turull
Journal: Proc. Amer. Math. Soc. 130 (2002), 367-370
MSC (2000): Primary 20C15
DOI: https://doi.org/10.1090/S0002-9939-01-06072-5
Published electronically: June 8, 2001
MathSciNet review: 1862114
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

It has been noticed by many authors that the Schur indices of the irreducible characters of many quasi-simple finite groups are at most $2$. A conjecture has emerged that the Schur indices of all irreducible characters of all quasi-simple finite groups are at most $2$. We prove that this conjecture cannot be extended to the set of all finite perfect groups. Indeed, we prove that, given any positive integer $n$, there exist irreducible characters of finite perfect groups of chief length $2$ which have Schur index $n$.


References [Enhancements On Off] (What's this?)

  • [1] R. Brauer, Untersuchungen über die arithmetischen Eigenschaften von Gruppen Substitutionen II, Math. Z. 31 (1930), 733-747.
  • [2] W. Feit, Characters of finite groups, Benjamin, New York, Amsterdam, 1967. MR 36:2715
  • [3] W. Feit, The computations of some Schur indices, Israel J. Math. 46 (1983), 274-300. MR 85j:20004
  • [4] W. Feit, Schur indices of characters of groups related to finite sporadic simple groups, Israel J. Math. 93 (1996), 229-251. MR 96m:20022
  • [5] W. Feit and G. J. Zuckerman, Reality properties of conjugacy classes in spin groups and simplectic groups, Algebraists' homage: Papers in Ring Theory and Related Topics, Contemp. Math., vol. 13, Amer. Math. Soc., Providence, Rhode Island, 1982. MR 84f:20052
  • [6] R. Gow, On the Schur indices of characters of finite classical groups, J. London Math. Soc.(2) 24 (1981), 135-147. MR 82i:20012
  • [7] B. Huppert, Endliche Gruppen I, Springer-Verlag, Berlin, Heidelberg, New York, Tokyo, 1967. MR 37:302
  • [8] Z. Ohmori, On the Schur indices of certain irreducible characters of simple algebraic groups over finite fields, Proc. Japan Acad. Series A 64 (1988), 253-255. MR 89j:20045
  • [9] Z. Ohmori, On the upper bounds of the Schur indices of simple finite groups of Lie type, Proc. Japan Acad. Series A 72 (1996), 160-161. CMP 97:04
  • [10] Z. Ohmori, On the Schur indices of certain irreducible characters of finite Chevalley groups, Hokkaido Math. J. 28 (1999), 39-55. MR 2000d:20009
  • [11] U. Riese and P. Schmid, Schur indices and Schur groups, II, J. Algebra 182 (1996), 183-200. MR 97e:20009
  • [12] P. Schmid, Schur indices and Schur groups, J. Algebra 169 (1994), 226-247. MR 95i:20012
  • [13] A. Turull, The Schur index of projective characters of symmetric and alternating groups, Annals of Math. 135 (1992), 91-124. MR 93c:20026
  • [14] A. Turull, The Schur indices of the irreducible characters of the special linear groups, J. Algebra 235 (2001), 275-314.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 20C15

Retrieve articles in all journals with MSC (2000): 20C15


Additional Information

Alexandre Turull
Affiliation: Department of Mathematics, University of Florida, Gainesville, Florida 32611
Email: turull@math.ufl.edu

DOI: https://doi.org/10.1090/S0002-9939-01-06072-5
Keywords: Brauer group, Schur index, linear groups, classical groups, characters, representations
Received by editor(s): June 23, 2000
Received by editor(s) in revised form: July 14, 2000
Published electronically: June 8, 2001
Additional Notes: The author was partially supported by a grant from the NSA
Communicated by: Stephen D. Smith
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society